Florida, 2004

Heavy Rain in Florida, August 13, 2004

August 13, 2004 · NWS JAX · 1 event in 1 county or zone

42 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Spotter reported a 12 hour rainfall total of 2.42 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 13, 3:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 13, 3:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 AM EDT FRI AUG 13 2004

...ALL EYES ARE ON CHARLEY...

.UPDATE...GIVEN SLOWER FORECAST TRACK OF CHARLEY...WILL EXTEND FLOOD
WATCH THROUGH 6 PM SATURDAY.
&&

CURRENTLY...TROPICAL DEPRESSION BONNIE WAS APPROACHING NORTH CAROLINA
WITH EYE OF HURRICANE CHARLEY RETURNING TO THE OPEN WATERS. A QUASI-
STATIONARY FRONTAL BOUNDARY STRETCHED ALONG THE MIDDLE ATLANTIC
STATES TO A SURFACE LOW OVER NORTH GEORGIA...WITH A COLD FRONT
TAILING SOUTH ACROSS THE FLORIDA PANHANDLE AND INTO THE GULF OF
MEXICO. A DEEP COLUMN SHEAR AXIS EXISTS FROM THE GEORGIA COASTAL
WATERS TOWARDS APALACHEE BAY. A LARGE CLUSTER OF SHOWERS AND EMBEDDED
THUNDERSTORMS WERE NOTED IN THE APALACHEE BAY EXTENDING NORTHEAST
INTO GILCHRIST AND SUWANNEE COUNTIES.

.SHORT TERM...SHOWERS AND STORMS TO INCREASE IN COVERAGE TODAY...
EVEN BEFORE NORTHERN FRINGES OF CHARLEY APPROACHES THE AREA DUE TO
INTERACTION OF SHEAR AXIS...STALLING FRONTAL BOUNDARY AND DAYTIME
HEATING. CHARLEY IS FORECAST TO MAKE LANDFALL IN THE TAMPA BAY AREA
AS A MAJOR HURRICANE THIS EVENING...THEN TRACK NORTH-NORTHEAST OVER
THE FLORIDA PANHANDLE...WITH TROPICAL STORM TO POSSIBLY HURRICANE
FORCE WINDS AFFECTING MUCH OF JAX CWA DURING THE OVERNIGHT HOURS.
CHARLEY IS THEN FORECAST TO MOVE NORTH OF LOCAL CWA SATURDAY MORNING
WITH CONDITIONS QUICKLY IMPROVING FROM THE SOUTH...ALTHOUGH A QUASI-
STATIONARY FRONTAL BOUNDARY ACROSS THE CWA THROUGH SUNDAY WILL BRING
A CHANCE OF SHOWERS AND AFTERNOON THUNDERSTORMS.

WILL UPGRADE TROPICAL STORM WATCH TO TROPICAL STORM WARNING FOR ALL
COASTAL COUNTIES. A HURRICANE WIND WATCH EXISTS FOR FOLLOWING
COUNTIES OF NORTHEAST FLORIDA...GILCHRIST...ALACHUA...MARION...
PUTNAM...CLAY...BRADFORD...UNION...BAKER. TROPICAL STORM WIND WATCH
FOR INTERIOR SOUTHEAST GEORGIA COUNTIES AND FOR COLUMBIA...
HAMILTON AND SUWANNEE COUNTIES OF NORTHEAST FLORIDA.
&&

.LONG TERM (MON THRU THU)...OLD FRONTAL BOUNDARY WILL HOLD OVER THE
AREA...BECOMING DIFFUSE ON TUESDAY AS SUBTROPICAL BELT ESTABLISHES
OVER THE AREA. AS ADVERTISED...AFTN/EVNG CONVECTION WILL REIGN.
&&

.MARINE...REGIONAL OBS SHOW SOUTHERLY WINDS WITH SPEEDS OF 15 TO 20
KNOTS. SEAS WERE MAINLY 3 TO 5 FEET. TROPICAL DEPRESSION BONNIE
LOCATED OVER THE CAROLINA COAST CONTINUES TO MOVE NORTHEAST WITH EYE
OF HURRICANE CHARLEY BEGINNING TO MOVE BACK OVER THE OPEN WATERS.
TROPICAL STORM WARNING WILL BE ISSUED EARLY THIS MORNING FOR
THE LOCAL WATERS. CONDITIONS TO RAPIDLY DETERIORATE LATER THIS
AFTERNOON AS CHARLEY APPROACHES TAMPA BAY AREA...MAKING LANDFALL THIS
EVENING...WITH EASTERLY WINDS RAPIDLY INCREASING OVER THE LOCAL
WATERS. CHARLEY IS THEN FORECAST TO RAPIDLY TRACK NORTH-NORTHEAST
OVER THE FLORIDA PENINSULA...REACHING SOUTHEAST GEORGIA EARLY
SATURDAY MORNING. CONDITIONS WILL GRADUALLY SETTLE DOWN SATURDAY WITH
SCA CONDITIONS ENDING LATE SATURDAY NIGHT/SUNDAY. WILL INCLUDE HIGH
RISK OF RIP CURRENTS.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 85 69 86 68 / 70 70 60 20
SSI 84 75 85 74 / 80 90 70 30
JAX 85 73 87 71 / 80 90 60 30
SGJ 85 75 86 73 / 80 90 60 40
GNV 86 71 86 69 / 80 90 50 30
OCF 86 72 86 70 / 80 90 50 30
&&

FL...TROPICAL STORM WARNING FERNANDINA BCH TO FLAGLER BCH OUT
     60NM INCLUDING NASSAU...DUVAL...ST JOHNS...FLAGLER COUNTIES.
     INLAND HURRICANE WIND WATCH ALACHUA...MARION...GILCHRIST...
     PUTNAM...CLAY...BAKER...BRADFORD AND UNION COUNTIES.
     INLAND TROPICAL STORM WIND WATCH HAMILTON...SUWANNEE AND
     COLUMBIA COUNTIES.
     FLOOD WATCH ENTIRE AREA THROUGH 6PM SATURDAY.
GA...TROPICAL STORM WARNING ALTAMAHA SOUND TO FERNANDINA BCH OUT 60NM
     INCLUDING CAMDEN AND GLYNN COUNTIES.
     INLAND TROPICAL STORM WIND WATCH FOR ALL OF THE INLAND AREAS.
     FLOOD WATCH ENTIRE AREA THROUGH 6PM SATURDAY.
&&

ECZ/MZ/PW
Hazardous weather outlook, Aug 12, 1:30 PM EST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT THU AUG 12 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-130100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
230 PM EDT THU AUG 12 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNADO WATCH UNTIL 9 PM FOR ENTIRE AREA...
...FLOOD WATCH UNTIL 6 AM SATURDAY FOR ENTIRE AREA...
...WIND ADVISORY THIS AFTERNOON AND EVENING FOR PORTIONS OF INTERIOR
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...
...A MODERATE RISK OF RIP CURRENTS THIS AFTERNOON...

TROPICAL STORM BONNIE HAS MOVED INLAND OVER THE FLORIDA PANHANDLE.
THE INFLUX OF MOISTURE ON THE EAST SIDE OF BONNIE WILL MERGE WITH AN
APPROACHING FRONTAL BOUNDARY ACROSS THE SOUTHEAST REGION. THE MERGE
OF THESE TWO FEATURES WILL PRODUCE A PERIOD OF HEAVY RAINFALL ACROSS
THE FORECAST AREA. IN ADDITION WINDY CONDITIONS WILL LIKELY DEVELOP
ACROSS THE SUWANNEE RIVER VALLEY REGION OF NORTH FLORIDA AND PORTIONS
OF INTERIOR SOUTHEAST GEORGIA AS BONNIE TRACKS NORTHEAST AND MOVES
FURTHER INLAND. STRONG ROTATION WITHIN THE LOWER LEVELS OF THE
ATMOSPHERE WILL RESULT IN STRONG TO POSSIBLY SEVERE THUNDERSTORMS
WITH ISOLATED TORNADOES POSSIBLE.

INCREASED SOUTHERLY WINDS WILL ENHANCE THE RIP CURRENT RISK. PLEASE
REFER TO THE LATEST SURF ZONE FORECAST FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAMAGING WINDS POSSIBLE ACROSS PORTIONS OF THE AREA LATE FRIDAY
AFTERNOON AND FRIDAY NIGHT...
...HIGH RISK OF RIP CURRENTS FRIDAY...

HURRICANE CHARLEY IS FORECAST TO MOVE ASHORE THE WEST FLORIDA
PENINSULA NEAR TAMPA BAY FRIDAY EVENING...WITH A GRADUAL WEAKENING AS
IT TRACKS NORTHEAST ACROSS CENTRAL FLORIDA...REACHING NORTHEAST
FLORIDA FRIDAY NIGHT. HURRICANE FORCE WINDS WILL BE POSSIBLE ACROSS
PORTIONS OF NORTHEAST FLORIDA. CHARLEY IS THEN FORECAST TO ACCELERATE
TOWARDS THE NORTHEAST AS IT TRACKS ACROSS THE
COASTAL SOUTHEAST GEORGIA FRIDAY NIGHT. IT MUST BE REMEMBERED THAT
ERRORS ASSOCIATED WITH THIS FORECAST CAN BE AS MUCH AS 300 MILES.

WHILE THE STORMS LOCAL IMPACTS ARE UNCERTAIN AND WILL BE HIGHLY
DEPENDANT UPON ITS EXACT TRACK...AT THIS TIME...IT WOULD BE PRUDENT
FOR LOCAL INTERESTS OF NORTHEAST FLORIDA AND COASTAL SOUTHEAST
GEORGIA TO TAKE REASONABLE PRECAUTIONS SHOULD WATCHES OR
WARNINGS BECOME NECESSARY.

SOME SUGGESTED ACTIONS...
HEED THE ADVICE OF YOUR LOCAL EMERGENCY MANAGEMENT AGENCY.
REVIEW YOUR FAMILYS HURRICANE PLAN.
ENSURE YOUR HURRICANE KIT IS WELL STOCKED AND UP TO DATE.
REVIEW THE WORKING CONDITION OF EMERGENCY EQUIPMENT...SUCH AS
FLASHLIGHTS AND BATTERY POWERED RADIOS.
MARINE INTERESTS MAY WISH TO TAKE PRECAUTIONS AT THIS TIME...
ESPECIALLY IF YOU WILL BE AWAY FROM YOUR BOAT.

AS THE STORM APPROACHES THE REGION...HIGH TIDES...HEAVY SURF...RIP
CURRENTS AND LARGE BREAKERS AT INLETS MAY DEVELOP WELL AHEAD OF THE
STORM. BEACH-FRONT INTERESTS SHOULD PLAN ON SECURING OBJECTS
VULNERABLE TO SURF ACTION PRIOR TO THE HIGH SURF DEVELOPING.

LOCAL AND MARINE INTERESTS ARE URGED TO MONITOR NOAA WEATHER RADIO
AND LOCAL MEDIA ON THE PROGRESS OF THE STORM AND REMAIN ALERT FOR
POSSIBLE WATCHES OR WARNINGS.

STRONG EASTERLY WINDS DEVELOPING FRIDAY WILL RESULT IN A HIGH RISK OF
RIP CURRENTS. PLEASE REFER TO THE LATEST SURF ZONE FORECAST FOR
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL
COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ/MKT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Nassau

When
August 13, 5:00 AM EST to 5:00 PM EST
Where
Nassau County, Hedges
Reported by
TRAINED SPOTTER
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413180.